The daily educational pearl – naloxone dosing

You suspect that your patient has opioid toxicity and you decide to administer naloxone. But how much?

– known opioid user: 50 mcg iv + repeat every 3 min

– opioid naive: 400 mcg iv + repeat every 3 min

– respiratory arrest, regardless of opioid-use status: 2 mg iv, repeat every 3 min

– children / neonate (opioid – abuse or iatrogenic use in mother): 10 mcg/kg iv

Naloxone can be administered io as well (same dose) or via ETT (10x dose). there is evidence that it works very well by intranasal route but this is not currently used in Australia.

Naloxone has a half-life of 60 – 90 minutes, shorter that all the opiates, so patients should be observed for at least 3 hours after the last dose of naloxone.

 

If the patient requires large amounts of naloxone and you decide to start a infusion:

– calculate the amount required during the first hour

– give 2/3 of that amount per hour

 

All patients who are on naloxone infusion should go to a high-dependency or nurse-special area.

 

 

VN:F [1.9.22_1171]
Rate this post
Rating: 0.0/5 (0 votes cast)